150
Adverse Drug Reactions of Ranitidine: A Pharmacovigilance Study in Korea
Saturday, March 5, 2016
South Exhibit Hall H (Convention Center)
Kyung Hee Park, Da Woon Sim, Hye Jung Park, Kyoung-Yong Jeong, Jae-Hyun Lee, Jung-Won Park
Rationale: Ranitidine is widely prescribed medication and are known to be safe. However, there were 99 ranitidine-induced anaphylaxis patients in pharmacovigilance study of ranitidine in Korea. The purpose of this study was to determine the incidence, clinical features, and diagnostic methods for ranitidine-induced anaphylaxis.

Methods: Ranitidine-related pharmacovigilance data from 2007 to 2014 were reviewed. Adverse drug reactions with causal relationships were selected and clinical characteristics analyzed including anaphylaxis. Clinical manifestations, outcomes, and administration-related information were assessed. For further investigation, 8 years of pharmacovigilance data were collected at a single center. Twenty-three ranitidine-induced anaphylaxis patients participated in in vivo and in vitro studies. Skin prick tests, intradermal tests, oral provocation tests, and laboratory tests were performed. Cross-reactivity to histamine H2receptor antagonists was also distinguished.

Results: Over 7 years, 584 patients suffered adverse reactions to ranitidine. The most common manifestation was cutaneous symptoms. Among them, 99 patients (17.0%) experienced anaphylaxis. In a single-center study, skin prick tests were positive in 91.7% of ranitidine-induced anaphylaxis patients. Cimetidine and proton pump inhibitors showed no cross-reactivity with ranitidine based on the skin prick test, oral provocation test, or clinical determination. Surprisingly, 19 patients (82.6%) re-introduced ranitidine and re-experienced the same adverse reactions because ranitidine was not considered the culprit drug.

Conclusions: Although ranitidine is known as a safe drug, it can also cause diverse adverse reactions, including anaphylaxis. This study demonstrates the need to pay attention to adverse reactions to ranitidine and consider ranitidine as a cause of anaphylaxis.